I started taking 1 mg of Risperdal on December 3rd. Stupidly, I didn't do research on it before taking it and found some scary things that made me want to get off it. So on December 8th I called my psychiatrist and he said to take 0.5mg for the next 3 nights and then stop taking it. My last day taking it was December 11th. The first day or two after that wasn't so bad but since the 13th or 14th I've been extremely anxious and depressed and having suicidal thoughts. Can someone tell me how long the withdrawal for this drug is?
How long does Risperdal withdrawal last?
Question posted by Salim12345 on 17 Dec 2018
Last updated on 16 April 2022 by Hawkerj96
I’ve stopped taking Risperidone 0.5mg as a sleep aid because I’ve been prescribed mirtazapine for anxiety and depression. The mirtazapine definitely helps especially with sleep - I don’t wake up in the night anymore - I feel groggy AF in the morning but for me it’s better than not sleeping and feeling rubbish in the morning. I noticed an increase in anxiety and depression when stopping the risperidone but it’s at a manageable level - as long as I go to the gym, get outside in the sun, eat good food and lots of fluid I’m feeling OK. Unfortunately I’ve been on like 4 medications for anxiety and depression and I’ve decided to get off the medications I feel aren’t helping anymore, which are risperidone and buspirone. That leaves me with Pregabalin and Mirtazapine, which I feel and have felt work really well. Weight gain from both is an absolute pain but 1.5 hours in the gym, 4/5 days a week should keep it at a minimum.
Keep your mind busy by doing things and you should be alright. I know how flipping hard it is to motivate yourself just to get out of bed when depressed but I always tell myself that I know going for a walk will make me feel just that bit better and I make sure to remind myself while I’m walking how much better I feel. Stay strong, it’s going to be a hard slog but it will get a bit better everyday if you do the right things. Peace
I stopped taking risperdal 2 months ago and still have insomnia and depression as withdrawal effect. I hope I will get better in a month or so. I am so sorry man but it takes time.
Risperdal is one of those drugs that really should only be prescribed if one is having psychotic symptoms. It is a very powerful drug that can cause serious damage even with short term use. There is no clinically proven withdrawal duration of anti psychotics. The research is far behind where it should be on stopping psychotropic drugs. Very few doctors recognize withdrawal as the serious issue it is and often mistakenly think it is simply a worsening of their original condition. Like wildcat said, you have thankfully been on the drug for a shorter time than most people are when they try to quit. The withdrawal could be days, weeks, months, or even years in some cases according to patient claims. I wish I could give you an exact date, but unfortunately that isn't possible because the research just isn't there yet.
Risperdal is only FDA approved for schizophrenia, bipolar mania, and irritability associated with autism. Anything else is considered off label. There is not enough research for it to be approved for any other conditions including anxiety and depression unless the anxiety or depression are direct results of psychosis.
Hi, Salim! There is no set time for discontinuation from psychotropic medications as there are many variables. Fortunately, you were on a very low dose for only a short period of time.
We can't post links on this site but you can Google "risperdal withdrawal mental health daily" for a very comprehensive article although it applies more to long term users.
Best regards and good luck to you. I hope you're feeling better quickly.
- Risperdal uses and safety info
- Risperdal information for Healthcare Professionals (includes dosage details)
- Side effects of Risperdal (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.